Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS San Angelo, TX

April 11, 2000Coleman County, McCulloch County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 11, 2000, 7:29 PM CDT for Coleman County, McCulloch County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 2000, 7:29 PM CDT (00:29 UTC)
Expired
Apr 11, 2000, 8:30 PM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Coleman County, TX, McCulloch County, TX

What was reported inside it

TimeReportWhereRemark
Apr 11, 8:16 PM CDTHail 0.75Lohn, TX
Apr 11, 8:30 PM CDTHail 2.5Rockwood, TXA severe thunderstorm dropped hail up to the size of tennis balls across southern Coleman County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2000-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2000-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS54 KSJT 120032
SVRSJT
TXC083-307-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
729 PM CDT TUE APR 11 2000

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COLEMAN COUNTY IN NORTH CENTRAL TEXAS
  NORTHERN MCCULLOCH COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 830 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR O.H. IVIE RESERVOIR..MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VOSS AT 740 PM CDT
  GOULDBUSK AT 755 PM CDT
  WALDRIP AT 805 PM CDT
  ROCKWOOD AT 815 PM CDT
  TRICKHAM...WINCHELL AT 830 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. TAKE SHELTER INSIDE A
STURDY BUILDING...AND STAY AN INTERIOR ROOM AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...TAKE COVER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:44 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 11, 2:44 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH BOX
NATIONAL WEATHER SERVICE SAN ANGELO, TX
313 AM CDT TUE APR 11 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM FOR
BROWN...COLEMAN...MASON...MCCULLOCH...MENARD...SAN SABA COUNTIES...

AT 1930Z COLD FRONT STILL LINGERING IN NORTHERN TOM GREEN COUNTY.
FRONT HAS DEFINITELY SLOWED ITS FORWARD MOVEMENT.  WITH GOOD CAPS AHEAD
OF FRONT...ONLY DECENT CHANCE PRECIP IN A GIVEN AREA RESTS WITH
POSITIONING OF THE FRONT.  LATEST RADAR LOOP SHOWING ACTIVITY WELL
BEHIND FRONT WITH SOME ACTIVITY FIRING UP ALONG THE FRONT. BREAKS IN
THE CLOUD COVER IS ALLOWING GOOD HEATING AND EXPECT SOME GOOD FLARE UP
ALONG THE FRONT THROUGH WEST CENTRAL TEXAS WITHIN THE NEXT FEW
HOURS...ESPECIALLY WITH CAPES OF 3000-4000 AND GOOD LIS.

UPPER LEVEL LOW STILL SPINNING OVER THE FOUR CORNERS AREA AND
FORECASTED TO BE OVER NORTHERN PANHANDLE BY 0900Z ON WEDNESDAY. MODELS
UNCERTAIN ON RAIN EVENT FOR WEDNESDAY.  MESOETA PROJECTS VORT MAX TO
TAKE PRECIP OFF SOUTHEAST OF THE CWFA BY EARLY WEDNESDAY...AVN PROJECTS
VORT MAX TO MOVE NORTHEAST OF THE CWFA...THUS MAINTAINING CHANCE OF
RAIN THROUGH THE EASTERN HALF OF THE CWFA THROUGH MUCH OF THE DAY
TOMORROW.  OPTED TO GO WITH THE MESOETA AND ONLY KEEP SHOWER CHANCE IN
NORTHWEST HILL COUNTRY TOMORROW MORNING.

LOOKS LIKE THIS IS LAST SHOT AT PRECIP FOR A WHILE. LATEST MRF NOT TOO
OPTIMISTIC IN THE EXTENDED.

PRELIMS...
ABI 050/062/050/067 4-00
SJT 052/064/051/070 5-00
JCT 059/068/052/069 72-0

.SJT...CAUTION ON AREA LAKES TONIGHT.
.JCT...CAUTION ON AREA LAKES TONIGHT.

15
N
N

In the hours before

Special weather statement, Apr 11, 1:56 PM CDT, 5 hours 33 minutes before
140-154-155-168>170-120500-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
156 PM CDT TUE APR 11 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AREAWIDE THIS
AFTERNOON AND EVENING...

A WEAK COLD FRONT WAS SLOWLY MOVING SOUTHWARD ACROSS THE CONCHO VALLEY
THIS AFTERNOON AND STRETCHED FROM JUST SOUTH OF MIDLAND...TO NEAR SAN
ANGELO...THEN NORTHEASTWARD TO NEAR MINERAL WELLS. A SECONDARY...
STRONGER COLD FRONT WAS OVER NORTH TEXAS FROM NEAR LUBBOCK TO WICHITA
FALLS.

ABUNDANT LOW LEVEL MOISTURE PREVAILED SOUTH OF THE INITIAL COLD FRONT
WITH DEWPOINTS IN THE 60S. DEWPOINTS WERE IN THE 50S NORTH OF THE
INITIAL COLD FRONT.

THE BOUNDARY OVER THE CONCHO VALLEY WILL MOVE SOUTH TO NEAR INTERSTATE
10 BY EVENING AS HIGH PRESSURE BUILDS SOUTHWARD FROM THE NORTH AND THE
SURFACE LOW NEAR THE BIG BEND INTENSIFIES.

OVER THE COUNTIES GENERALLY ALONG AND SOUTH OF A SAN ANGELO TO SAN
SABA LINE...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS AS WARM MOIST UNSTABLE
AIR OVERRUNS THE LOW LEVEL BOUNDARY. SOME OF THE STORMS WILL LIKELY
BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINFALL IS ALSO ANTICIPATED DUE TO SLOW MOVEMENT
OF THE STORMS...ESPECIALLY OVER THE NORTHWEST HILL COUNTRY.

FURTHER NORTH AND INCLUDING THE BIG COUNTRY...THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE EVENING HOURS AS THE SECONDARY COLD FRONT
SAGS SOUTHWARD INTO THE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE
...WITH THE MAIN THREAT BEING LARGE HAIL.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED..

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT
LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.
FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

22
N
N

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:09 PM CDTTornado WarningSJTConcho, Runnels36 min
Apr 11, 7:15 PM CDTSevere Thunderstorm WarningSJTTom Green60 min
Apr 11, 7:25 PM CDTSevere Thunderstorm WarningSJTIrion50 min
Apr 11, 7:40 PM CDTSevere Thunderstorm WarningSJTSchleicher65 min
Apr 11, 7:54 PM CDTSevere Thunderstorm WarningSJTBrown66 min
Apr 11, 7:57 PM CDTSevere Thunderstorm WarningSJTCrockett63 min
Apr 11, 8:06 PM CDTSevere Thunderstorm WarningSJTTom Green54 min
Apr 11, 8:24 PM CDTSevere Thunderstorm WarningSJTConcho, Menard66 min
Apr 11, 8:27 PM CDTSevere Thunderstorm WarningSJTColeman, McCulloch63 min
Apr 11, 8:45 PM CDTSevere Thunderstorm WarningSJTMenard, Schleicher60 min
Apr 11, 8:51 PM CDTFlash Flood WarningSJTBrown, Coleman3 hr
Apr 11, 9:01 PM CDTSevere Thunderstorm WarningSJTBrown59 min
Apr 11, 9:08 PM CDTSevere Thunderstorm WarningSJTSchleicher67 min
Apr 11, 9:42 PM CDTSevere Thunderstorm WarningSJTSutton63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.